What is pseudoporphyria?
What are the symptoms of pseudoporphyria?
Skin signs include skin fragility and photosensitivity. Tense blisters form at the sites of minor trauma on sun exposed skin, bursting early to leave scabs and erosions. The blisters are most often seen on the hands and feet. They sometimes heal with some scar formation and tiny white cysts under the skin (milia).
A sunburn type rash may also occur.
What is the cause of pseudoporphyria?
Pseudoporphyria is generally due to drugs or other agents which interact with sunlight to cause a phototoxic reaction in the skin. These include:
- Non steroidal anti-inflammatory drugs e.g. naproxen
- Antibiotics – doxycyline, nalidixic acid
- Diuretics – chlorthalidone, bumetanide, furosemide (frusemide) and hydrochlorthiazide / triamterene
- Retinoids – isotretinoin, etretinate, acitretin
- Oral contraceptives
- Kidney dialysis
- Other rare causes (single case reports)
It may be provoked by:
If there is clinical doubt, biochemical tests will be done to exclude true cutaneous porphyria. This may include blood, urine and faeces samples.
A skin biopsy may be taken from a blister.
Phototesting can be done to confirm to confirm a phototoxic action of the suspected agent.
It is important to withdraw the suspected agent where possible and avoid unnecessary exposure to strong light.
Symptoms usually resolve within several weeks but sometimes they are persistent.
- Pseudoporphyria , Green JJ Manders SM, J Am Acad Dermatol 2001 Jan; 44 (1): 100-8. Medline.
- Nonsteroidal antiinflammatory drug-induced pseudoporphyria: a case series. LaDuca JR , Bouman PH, Gaspari AA. J Cutan Med Surg. 2002 Jul-Aug; 6(4):320-6. Epub 2002 Jul 16. Medline.
On DermNet NZ:
- Drug-induced photosensitivity
- Erythropoeitic protoporphyria
- Porphyria cutanea tarda
- Variegate porphyria
- Bullous drug eruptions
- Pseudoporphyria – Medscape Reference
Books about skin diseases:
See the DermNet NZ bookstore